MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34323
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: non-healthcare professional.Pma/510(k) number = k130293.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the advance 18 lp low profile balloon catheter would not cross the lesion.During preliminary visual review of the returned complaint device, it was noted the advance 18 lp low profile balloon catheter is ruptured/separated into pieces.A (b)(6) female with a 95% calcified stenosis of the right iliac was undergoing an unspecified peripheral intervention procedure.The complaint balloon was being used for pre-dilation of a proximal iliac lesion that was described as having an area like "a discreet rock".There was one insertion of the balloon and two inflations using an unspecified manufacturer's inflation device and an inflation medium reported as isovue 300 contrast in a 50/50 contrast with saline.Another device in use at the time was another manufacturer's five french sheath.The patient's anatomy was neither angled nor tortuous.The complaint balloon was removed "in the normal fashion".A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation reviews of the dimensional verification, complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the balloon catheter was returned in a used state with biological matter present throughout the device.The balloon material was found to be separated and the clear catheter shaft material below was found to be elongated.Both marker bands were present but not secure.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the quality control procedures, drawing, and overall design history record were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device which states the intended use of the device is outlined as being designed for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.It also includes warnings against exceeding the rated burst pressure and to use an inflation device equipped with a pressure gauge to monitor the inflation pressures.It also advises that if balloon pressure is lost and/or a balloon rupture occurs, the balloon is to be deflated and removed with the sheath as a unit.There is no indication that the device was used in a manner that was inconsistent with the product labeling.Based on the information provided and the examination of the returned product, investigation has concluded that this event could not be traced to the device but instead lies with the patient¿s anatomy.Reportedly, the patient¿s anatomy contained a ¿discreet rock ¿ with 95% calcified stenosis¿ we will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information it was reported that the initial complaint was for a balloon rupture.This resulted in the device not having the chance to cross the intended area, as originally reported.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8422424
Report Number1820334-2019-00463
Device Sequence Number11319773
Product Code LIT
UDI-Device Identifier10827002343235
UDI-Public(01)10827002343235(17)210412(10)8768830
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2021
Device Model NumberG34323
Device Catalogue NumberPTA4-18-150-4-2
Device Lot Number8768830
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2019
Initial Date Received by Manufacturer 02/28/2019
Supplement Date Received by Manufacturer04/24/2019
Initial Report FDA Received Date03/14/2019
Supplement Report FDA Received Date04/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR